Contrast Media Reactions Are Allergic, but Minor

March 9, 2011

Final results of the prospective French CIRTACI trial are in: contrast media for diagnostic imaging are very safe in general, as long as radiologists are vigilant for patients with allergies, asthma, or previous reactions to contrast agents. The vast majority are more itchy than serious.

Final results of the prospective French CIRTACI trial are in: contrast media for diagnostic imaging are very safe in general, as long as radiologists are vigilant for patients with allergies, asthma, or previous reactions to contrast agents. The vast majority are more itchy than serious.

This must have come as no surprise to the audience at ECR 2011 this week. But session chairman Tim Leiner, associate professor of radiology at the University Medical Center Utrecht, said it would be useful information nonetheless, given the level of their concern about the risks of regulation in Europe and litigation in America related to contrast media reactions.

Two months ago, Omniscan (now part of GE) settled a closely watched lawsuit over nephrogenic system fibrosis (NSF) rather than letting it going to jury trial. Radiologists know well how to avoid the exceedingly rare reactions to contrast media, Leiner said, but regulators and litigators are "too late to the party."

The 31-center CIRTACI study included 330 patients who had reactions to imaging contrast media, but after exclusions 275 remained for analysis. Of these people, 40 percent had allergic reactions, 51 percent had non-allergic reactions, and the remainder had problems such as edema, nausea, and allergy to latex. "Always remember to ask about allergy to latex," said Clement, who works at the French health agency INSERM.

Clement began by showing an image of what he described as a typical adverse response to a contrast medium: a well-defined itchy red spot roughly two inches in diameter on a patient's back. A full 80 percent of the reactions in the CIRTACI trial were grade 1 or grade 2 (minor, by the study's criteria). The proportions for severity of response were nearly identical for gadolinium-containing contrast media (15 percent of cases) as for the remainder, the iodine-containing agents.

Most reactions appeared within eight to 10 minutes, and none appeared after 20 minutes. The more severe the reaction, the more likely it is allergic, Clement said. All grade 4 reactions and 90 percent of grade 3 reactions showed signs of being allergic. He added that 30 percent of low-grade reactions were also "truly allergic." (The study seems to have lain to rest any doubts that contrast agents can cause allergic reactions, as all responses were assessed by both a dermatologist and an allergist.)

It's very important to follow up with tryptase testing as well as skin tests for any patient who shows a reaction, Clement said, to avoid repeating exposure to that contrast agent in the future. In one case out of five, a patient with a reaction gave a negative result on a skin test, so tryptase testing is justified. (But not every patient who undergoes contrast imaging for the first time should have allergy testing, he said during the discussion. That would cause far too many false positive reactions. It's only necessary to allergy-test patients who have already shown a reaction.)

Fully half of people who reacted to one contrast agent showed a cross-reaction to another contrast agent on allergy testing. Thus, Clement said, it's important to fully explore all reactions with blood testing and allergologic testing.

Another speaker at the same session presented results of a 555-center study from Germany that found a scant 0.6 percent adverse reaction rate among more than 160,000 patients given the contrast medium iobitridol (Xenetix). But as patients were not accrued consecutively, one member of the audience observed, there is no way to know whether this is an underestimate.